Washington, 2014Debris Flows and Dust Storm in Washington, August 12, 2014
August 12, 2014 · NWS OTX · 12 events in 11 counties and zones
A ridge of high pressure over the region for the last few weeks was nudged east by a potent upper-level trough coming off the Eastern Pacific. The trough took on a strong negative tilt and passed through during peak heating.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $449,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure over the region for the last few weeks was nudged east by a potent upper-level trough coming off the Eastern Pacific. The trough took on a strong negative tilt and passed through during peak heating. An east to west line of strong thunderstorms developed over Northern Oregon and tracked northward through Eastern Washington and Northern Idaho during the late afternoon and early evening. Additional storms continued to develop along the gust front which picked up momentum as it passed into the region into an inverted V environment. The outflow winds picked up dust through Northern Oregon and Southern Washington resulting in a damaging dust storm or haboob. Visibility along Interstate 90 was reduced below a quarter of a mile and numerous locations clocked winds between 50 and 60 mph resulting in isolated downed trees and power outages. Proactive measures were taken at the Grant County Fair hours before the storm hit with nearly 8000 people evacuated and the fair cancelled to ensure the safety of the staff and attendees. Reduced visibility from the dust led to multiple accidents in the Columbia Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 1:31 PM PST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 12, 1:31 PM PST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT TUE AUG 12 2014
.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.
&&
.DISCUSSION...
Tonight: Convection is already firing off across northern Oregon
and will move quickly into southern WA in the next few hours. The
main threat/concern will be winds with and ahead of the
thunderstorms. Southerly winds have the potential to gust up to 50
mph with some local gusts up to 60 mph possible. A severe
thunderstorm watch has been issued through 8 pm to account for our
wind threat for portions of southern WA and the southern ID
Panhandle. Thunderstorms are expected to form...though may not be
severe in nature as far as hail threat is concerned. The strong
winds will be across the basin btwn 4-7...to the Spokane area
btwn 6-830 and across northern WA and ID btwn 7-10. Overnight
things will calm down a bit.
Wednesday through Friday: The upper level low will move inland and
remain across the Pacific Northwest through Friday. This will keep
the threat of showers and thunderstorms across the entire area
through the remainder of the week. A chance of thunder each
afternoon and evening with a slight chance of thunder in the
overnight and morning hours. Timing of specific waves is difficult
to pinpoint at this time. The main point to get across is we will
have slightly cooler temperatures with showers and thunderstorms
each day. /Nisbet
Friday night through Tuesday: The Inland NW transitions to a
comparatively less active weather pattern. From Friday night into
Saturday a cut-off low is projected to shift east of the
Continental Divide. The flow turns west-northwest and a weakened
deformation axis lays near the northern Cascades and Canadian
border. Each afternoon SBCAPE and negative LIs increase around the
rim of the Columbia Basin, then wanes with the loss of the daytime
heating. So Friday evening look for a threat of showers and
thunderstorms. The highest risk will be around the northern and
eastern mountains, with the smallest threat over the deeper
Columbia Basin as some broader subsidence comes in. The overall
risk wanes overnight. The chances increase again for the mountains
Saturday afternoon and evening, then once again dissipate
overnight. Saturday night into Monday models show another broad
trough breaking toward the Pacific coast. How it evolves as it
pushes to the West Coast is less agreed upon. However at this time
more models stretch and split the trough, taking the brunt of it
south toward California. The weaker northern half goes into BC,
mainly skimming north WA. Then Monday night into Tuesday a second
and somewhat stronger wave moves into BC, with the Inland NW on
its weaker southern flank. Overall this suggests slight
shower/thunder threat linger near the Canadian border and
occasional mid to high clouds elsewhere. We could be seeing some
increased winds in the Cascade gaps in the late/evening, but model
agreement is not strong enough to have any confidence in the
details. Temperatures are expected to be slightly below normal at
the start of this period, followed by a gradual warming trend into
the weekend, perhaps early next week, with values rising to above
normal. /J. Cote'
&&
.AVIATION...
18Z TAFS: Elevated rain showers continue to move towards the
north...mostly impacting north ID, but across E WA as well.
The main t-storm threat for the Basin will arrive along a
shortwave lifting north from Oregon. Strong storms will be
possible along this line reaching the WA/OR border arnd
22-23z...Hwy 2 02z-03Z...and lifting north to the International
Border btwn 04-06z. Given the potential for strong
winds...hail...and heavy downpours...continued tempo groups in the
evening periods of the tafs. Winds along with or ahead of the
thunderstorms are expected to be stronger with gusts 40-50kts
possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 85 62 80 61 81 / 70 40 60 60 50 30
Coeur d'Alene 61 84 60 78 58 81 / 70 40 60 70 60 50
Pullman 58 84 55 77 55 82 / 70 40 60 60 50 20
Lewiston 67 90 66 84 64 88 / 60 40 60 60 50 30
Colville 59 87 58 85 56 84 / 90 50 50 70 60 60
Sandpoint 54 81 53 78 53 77 / 70 50 60 80 80 60
Kellogg 61 82 59 74 57 75 / 70 60 60 70 80 50
Moses Lake 64 88 62 84 61 83 / 80 30 40 60 40 30
Wenatchee 72 86 70 83 68 82 / 80 30 40 60 40 50
Omak 70 87 67 87 64 84 / 80 50 50 60 40 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
Central Idaho Panhandle (Zone 101).
Severe Thunderstorm Watch until 8 PM PDT this evening for
Latah...Nez Perce.
WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Mountains (Zone 682)-East
Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington
Okanogan/Methow Valleys (Zone 684)-East Washington South
Central Cascade Mountains (Zone 680).
Flash Flood Watch through Thursday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
Red Flag Warning until 5 PM PDT Wednesday for East Washington
South Central Cascade Valleys (Zone 676).
Severe Thunderstorm Watch until 8 PM PDT this evening for
Adams...Asotin...Garfield...Grant...Lincoln...Whitman.
&&Hazardous weather outlook, Aug 12, 5:03 AM PST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 12 2014
IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN
WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER
IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED
DAMAGING WINDS IS POSSIBLE.
WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY
OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL.
STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN
DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE
IN BURN SCAR AREAS IN THE CASCADES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND
HAIL. NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE
EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS
FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Special weather statement, Aug 12, 2:43 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PDT TUE AUG 12 2014
IDZ027-122330-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-
343 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND CENTRAL NEZ PERCE
COUNTIES UNTIL 430 PM PDT...
AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF NEZPERCE...OR 15 MILES SOUTHWEST OF KAMIAH...
MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRAIGMONT...NEZPERCE...WINCHESTER...REUBENS...PARDEE AND MOHLER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.
LAT...LON 4632 11676 4632 11649 4635 11647 4634 11638
4640 11636 4644 11640 4646 11634 4641 11630
4641 11619 4628 11610 4621 11612 4621 11615
4615 11620 4620 11643 4612 11648 4611 11651
TIME...MOT...LOC 2242Z 176DEG 28KT 4613 11633
MFSpecial weather statement, Aug 12, 2:55 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
355 PM PDT TUE AUG 12 2014
WAZ031>035-122345-
WASHINGTON PALOUSE WA-MOSES LAKE AREA WA-NORTHEAST BLUE MOUNTAINS WA-
LOWER GARFIELD AND ASOTIN COUNTIES WA-UPPER COLUMBIA BASIN WA-
355 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD...CENTRAL
WHITMAN...ADAMS AND SOUTHERN GRANT COUNTIES UNTIL 445 PM PDT...
AT 346 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUNNYSIDE THROUGH THE TRI
CITIES TO NORTH OF WALLA WALLA AND MOVING NORTH AT 35 MPH.
A GUSTS FRONT PRODUCING WINDS 60 TO 70 MPH WILL BE POSSIBLE WHEN
THESE STORMS MOVE INTO SOUTHERN GRANT...ADAMS...WHITMAN AND NORTHERN
GARFIELD COUNTIES.
THESE WINDS WILL MOVE INTO MATTAWA...OTHELLO...HAY AND POMEROY
BY 430.
LOCATIONS IMPACTED INCLUDE...
MOSES LAKE...OTHELLO...COLFAX...WARDEN...RITZVILLE...POMEROY...
CASCADE VALLEY...MATTAWA...ROYAL CITY...LIND...ST. JOHN...GEORGE...
ENDICOTT...WASHTUCNA...HATTON...SMYRNA...DODGE...PAHA...WINONA AND
BEATRICE.
THOSE ATTENDING THE GRANT COUNTY FAIR ARE IN THE PATH OF THESE
STORMS AND SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
TUESDAY EVENING FOR NORTH CENTRAL WASHINGTON.
LAT...LON 4647 11774 4647 11786 4662 11785 4658 11790
4659 11802 4655 11817 4674 11825 4674 11936
4668 11937 4672 11952 4664 11963 4663 11980
4663 11989 4671 11997 4682 11993 4705 12002
4717 12000 4711 11709 4633 11765
TIME...MOT...LOC 2246Z 174DEG 29KT 4623 11830 4627 12009
LNEvent by event
7 thunderstorm wind, 2 dust storm, 2 debris flow, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Whitman
- When
- August 12, 3:19 PM PST to 4:50 PM PST
- Where
- Whitman County, 4.98 mi E of Riparia to 4.83 mi NNW of Pine City
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 46.582, -117.977
A line of winds sustained 30 to 45 mph with gusts ranging between 50 and 65 mph blew through Whitman County ahead of a line of thunderstorms. Visibility across western sections of the county lowered below a quarter mile due to blowing dust. Numerous tree limbs were down across the town of Palouse ranging between four and six inches in diameter.
Dust Storm, Washington Palouse
- When
- August 12, 3:19 PM PST to 4:50 PM PST
- Where
- Washington Palouse forecast zone
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A wall of dust from thunderstorm winds resulted in near zero visibility across areas of Whitman County. Two semi trucks crashed on State Route 26 in the town of Dusty.
Thunderstorm Wind, Adams
- When
- August 12, 3:37 PM PST to 4:20 PM PST
- Where
- Adams County, 10.54 mi W of Washtucna Arpt to 4.12 mi N of Marcellus
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 46.727, -118.543
A large tree was blown down at a golf course in Ritzville.
Thunderstorm Wind, Lincoln
- When
- August 12, 4:22 PM PST to 5:46 PM PST
- Where
- Lincoln County, 8.66 mi SSE of Downs to 1.2 mi ENE of Miles
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.252, -118.320
Sustained winds of 30 to 45 mph with gusts to 60 mph knocked down trees in Harrington and produced a wall of dust across Lincoln County. Visibility was reduced below a mile along sections of Highway 2 as the storm moved through. A sensor at the Sevens Bay Marina clocked a wind gust of 59 mph.
Dust Storm, Upper Columbia Basin
- When
- August 12, 4:30 PM PST to 4:40 PM PST
- Where
- Upper Columbia Basin forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Near zero visibility due to a haboob or dust storm contributed to a six vehicle accident along Interstate 90 twenty-two miles west of Ritzville. Five people were injured in the accident. A second accident was contributed to the dust involving two cars on Highway 395 twenty-six miles south of Ritzville.
Strong Wind, Moses Lake Area
- When
- August 12, 4:30 PM PST to 5:30 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Outflow winds sustained 30 to 45 mph with gusts to 56 mph passed through Grant County. Visibility at the Moses Lake Airport dropped near one mile due to blowing dust from the wind. No damage was reported around the county but the anticipated winds and dust lead to the closure and evacuation of 8000 people at the Grant County Fair hours before the winds arrived.
Thunderstorm Wind, Spokane
- When
- August 12, 4:40 PM PST to 6:30 PM PST
- Where
- Spokane County, 5.45 mi SW of Spring Vly to 4.29 mi NW of Elk
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $350,000
- Reported by
- Broadcast Media
- Coordinates
- 47.219, -117.368
Numerous power lines were knocked down between Spokane and Chattaroy due to winds sustained between 25 and 35 mph with gusts 45 to 55 mph. A brush fire destroyed three outbuildings and damaged a house near Mt Spokane Park Drive and Peone Road.
Thunderstorm Wind, Stevens
- When
- August 12, 5:20 PM PST to 6:00 PM PST
- Where
- Stevens County, 3.4 mi SSE of Wellpinit to 5.45 mi SW of Bluecreek
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 47.832, -117.966
Wind gusts of 50 to 60 mph crossed into southern Stevens County resulting in isolated downed trees and power outages. The storm weakened while crossing into central sections of the county.
Thunderstorm Wind, Ferry
- When
- August 12, 5:50 PM PST to 6:30 PM PST
- Where
- Ferry County, 20.4 mi SE of Keller to 10.4 mi W of Meteor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.843, -118.418
Thunderstorm winds of 50 to 60 mph carried a wall of dust into southern Ferry County. Isolated power line and tree damage was noted across far southern sections of the county. Power lines were downed on the Colville Reservation along Highway 21 between Keller and mile post nine.
Thunderstorm Wind, Okanogan
- When
- August 12, 5:50 PM PST to 6:45 PM PST
- Where
- Okanogan County, 11.11 mi ESE of Coulee Dam to 6.85 mi SW of Aeneas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 47.913, -118.746
IMET stationed in Nespelem Fire Camp received winds between 50 and 60 mph along with blowing dust. The winds knocked trees down, tossed boxes, tents, tarps, and signs around fire camp. Several porta potties were knocked down as well. The storm weakened as it reached Brewster, Okanogan, and Omak. These areas received wind gusts near 35 mph which blew down small branches causing some isolated power outages in the community of Twisp.
Debris Flow, Okanogan
- When
- August 12, 9:20 PM PST to 9:40 PM PST
- Where
- Okanogan County, 3.99 mi SSE of Carlton to 1.53 mi ENE of Twisp Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 48.194, -120.100
Route 153 was closed at Cow Creek due to a mudslide approximately one foot deep covering eighty feet of the roadway. The slide crossed the road and went into the Twisp River. Mud and rocks washed on to Route 20 near Loup Loup Pass from Frazer Creek. A second hand report stated that a motorcyclist accident occurred at the location of the flow due to the motorcyclists attempting to drive through the mud. It is unclear if the motorcyclist saw the mud or not. It is unclear if the motorcyclist was injured. French Creek at Burma Road flooded sending water and some debris onto private property and up to four homes. At least two homes got some mud and water into home.
Debris Flow, Chelan
- When
- August 12, 10:55 PM PST to 11:15 PM PST
- Where
- Chelan County, 44.87 mi WSW of Starr to 43.97 mi WSW of Starr
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100
- Reported by
- Other Federal Agency
- Coordinates
- 47.697, -120.755
Debris flow down the Chiwaukum Creek caused a two foot flood wave near Highway 2 and mouth of the creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
- Damaging Winds and Lightning Strike in Idaho, August 12, 2014$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534704, 535132, 534697, 535021, 534698, 534702, 535130, 535126, 535138, 535142, 535155, 535157.